Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q: Over time, does shaving cause hair to grow back thicker or coarser?

A: This is a common concern women express about removing facial or body hair with a razor. It seems universally believed that shaving makes it worse. This is a myth.

It is not that shaving makes hair worse but rather, women start to shave because the hair is getting worse. Then the razor gets some of the blame for what was happening anyway. However, a razor cuts the hair off sharply so stubble may seem noticeable when you run your finger along your skin.

For most women with small amounts of unwanted hair, use of a razor is unnecessary. It's hard to stop because the hair becomes visible as it grows back. Yet for those with really heavy growth of stiff, dark facial hair, it may be the best short term option.

A razor is one of the best non-permanent ways of removing hair because it is designed for that purpose. It is less irritating than depilatory and less painful and injurious to the skin than plucking or waxing. The main problem is that some women who use a razor get ingrown hairs and a breakout called PFB (pseudofolliculitis barbae) which looks like acne. This is a particular problem for African-American women since their curly hair is more likely to become ingrown. Shaving against the grain makes PFB more likely and so should be avoided. Also, it is best to wash the area and keep it wet for at least 3 minutes before shaving. Then use a good shaving gel.

Women don't like to shave for obvious reasons and so tend to skip the above steps to get it over with as soon as possible. But doing it carefully gives a better result.

Of course, even better is to get started with a more permanent method of reducing unwanted hair such as antiandrogenic medication, electrolysis or laser. The prescription cream Vaniqa(
R), which I helped develop, is another option.


Hope this is helpful.

Sincerely,

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

 

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by